California, 2013

Tornado in California, April 4, 2013

April 4, 2013 · NWS STO · 1 event in 1 county or zone

A Pacific storm moved through California on Thursday that brought a few inches of snow to the mountains, and moderate to strong showers over the valley and foothills. Thursday evening, a supercell developed in Tehama County that produced heavy rain, hail, funnel clouds, and a tornado that touched down near Red Bluff, CA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A Pacific storm moved through California on Thursday that brought a few inches of snow to the mountains, and moderate to strong showers over the valley and foothills. Thursday evening, a supercell developed in Tehama County that produced heavy rain, hail, funnel clouds, and a tornado that touched down near Red Bluff, CA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 4, 2:20 PM PST, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 4, 2:20 PM PST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
320 PM PDT THU APR 4 2013

.SHORT TERM DISCUSSION...

WEATHER FRONT MOVED THROUGH NORTHERN CALIFORNIA AROUND MIDDAY
TODAY...WITH SCATTERED SHOWERS NOW FILLING BEHIND THE FRONT.
MODERATE RAIN TOTALS HAVE BEEN REPORTED THUS FAR WITH A QUARTER
TO AROUND HALF AN INCH ACROSS THE VALLEY...AND HALF AN INCH TO AN
INCH OVER THE MOUNTAINS. SKIES HAVE REMAINED CLOUDY FOR THE MOST
PART TODAY...THOUGH A FEW BREAKS IN THE CLOUDS ARE BEING OBSERVED
ON VISIBLE SATELLITE IMAGERY. THIS CLOUDINESS HAS HELPED TO
INHIBIT CONVECTION FROM TAKING OFF.

FOR TONIGHT...EXPECT CONTINUED SCATTERED SHOWERS WITH CYCLONIC
FLOW ALOFT AND A VERY MOIST ATMOSPHERE. WATER VAPOR SATELLITE
IMAGERY SHOWS A VORT MAX APPROACHING THE CA/OR BORDER...AND HAS
THE POTENTIAL TO KICK OFF SOME HEAVIER SHOWERS OR ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. SHOWERS
SHOULD BEGIN TO DECREASE IN COVERAGE BY LATE THIS EVENING. IT
WOULD NOT BE SURPRISING TO SEE SOME PATCHY DENSE FOG DEVELOP BY
EARLY FRIDAY MORNING ALONG PORTIONS OF THE VALLEY.

A COUPLE OF WEAK WAVES BRUSH BY ALONG THE NORTHERN PORTIONS OF
THE STATE STARTING FRIDAY AND CONTINUING INTO THE WEEKEND. ANY
PRECIPITATION THAT FALLS SHOULD REMAIN GENERALLY LIGHT AND MOSTLY
NORTH OF INTERSTATE 80. DANG

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)

UPPER LOW/TROUGH WILL WILL DROP SOUTH OVER NORCAL LATE SUNDAY
INTO MONDAY. MODELS HAVE COME INTO BETTER AGREEMENT THIS
AFTERNOON WITH THIS SYSTEM. EURO WHICH HAD BEEN FARTHER NORTH AND
EAST HAS SHIFTED FARTHER SOUTH AND TURNED FASTER. THIS IS LINED
UP PRETTY WELL WITH GFS AND HAVE INCREASED POPS...ESPECIALLY OVER
THE MOUNTAINS. EXPECT SNOW LEVELS TO FALL TO 5500 FEET BY MONDAY
AFTERNOON. DRY WEATHER AND BREEZY NORTH WINDS WILL DEVELOP OVER
THE REGION ON TUESDAY WITH NORCAL ON THE BACK SIDE OF THE TROUGH
WHILE RIDGING BUILDS OVER THE EASTERN PACIFIC. UPPER RIDGE WILL
BUILD OVER THE AREA ON WEDNESDAY AND REMAIN THROUGH THE REST OF
THE WEEK. THIS WILL PROVIDE A WARMING TREND...AS TEMPERATURES
CLIMB BACK TO AROUND 80 DEGS FOR VALLEY LOCATIONS.

&&

.AVIATION...

WIDESPREAD MVFR CONDITIONS IN THE VALLEY THIS AFTERNOON WILL
IMPROVE TO VFR BY THIS EVENING AS CIGS LIFT AND SHOWERS
DISSIPATE. SOUTHEAST WINDS 10-15KTS WILL DIE DOWN BY THIS
EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE BETWEEN KSMF AND
KRBL THROUGH THE EARLY EVENING. WITH RECENT RAINS...LINGERING
MOISTURE MAY ALLOW FOG TO DEVELOP EARLY FRIDAY MORNING 10Z-
16Z...BRINGING THE POSSIBILITY OF MVFR/IFR CIGS/VSBYS TO VALLEY
TAF SITES. IN THE FOOTHILLS AND MOUNTAINS...WIDESPREAD IFR/LIFR
WILL IMPROVE TO VFR OVERNIGHT AS SHOWERS DISSIPATE. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 4:25 AM PST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
525 AM PDT THU APR 4 2013

CAZ013>019-063-064-066>069-051400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
525 AM PDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC WEATHER SYSTEM WILL BRING PRECIPITATION TO THE REGION
TODAY WITH A CHANCE OF ACCUMULATING SNOW LIMITED TO THE HIGHEST
ELEVATIONS OF THE NORTHERN SIERRA NEVADA. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Apr 4, 5:17 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
617 PM PDT THU APR 4 2013

CAZ015-050145-
NORTHERN SACRAMENTO VALLEY CA-
617 PM PDT THU APR 4 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL NORTHERN SACRAMENTO VALLEY

UNTIL 645 PM PDT

AT 610 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HENLEYVILLE..MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

THE STORM WILL IMPACT AREAS ALONG I5 NEAR RED BLUFF THROUGH 645PM.

LAT...LON 4021 12222 4017 12213 4011 12205 3999 12227
      4006 12238
TIME...MOT...LOC 0114Z 222DEG 15KT 4007 12226

DRP
Special weather statement, Apr 4, 5:45 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
645 PM PDT THU APR 4 2013

CAZ013-015-066-050230-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA-
645 PM PDT THU APR 4 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SHASTA LAKE AREA / NORTHERN SHASTA COUNTY
  NORTH CENTRAL NORTHERN SACRAMENTO VALLEY
  EXTREME NORTHWESTERN NORTHEAST FOOTHILLS/SACRAMENTO VALLEY

UNTIL 730 PM PDT

AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TO ONO THROUGH
KESWICK AND EXTENDING TO THE NORTHEAST INTO THE MOUNTAINS. THE
INDIVIDUAL STORMS WITHIN THE LINE WERE MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL SHASTA COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4093 12185 4064 12223 4055 12245 4063 12249
      4080 12239 4110 12203
TIME...MOT...LOC 0142Z 299DEG 18KT 4095 12192 4059 12238
          4049 12259

RB
Local storm report, Apr 4, 5:59 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
659 PM PDT THU APR 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          5 WNW LOS MOLINOS       40.05N 122.18W
04/04/2013                   TEHAMA             CA   BROADCAST MEDIA

            REPORTS OF A TORNADO TOUCHDOWN NEAR GERBER,
            CA. UNKNOWN IMPACTS AT THIS TIME.

&&

IRIS SYSTEM

The radar

The Beale AFB radar (KBBX), 89 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Tehama

When
April 4, 5:59 PM PST to 6:01 PM PST
Where
Tehama County, 1.66 mi E of (Rbl)red Bluff Muni to 2.04 mi SE of Red Bluff
Rating
EF0
Path length
0.82 mi
Path width
50 yd
Reported by
Public
Coordinates
40.154, -122.219

Public reported a brief tornado with visible debris cloud in an empty field south of Shasta College. Tornado duration was approximately 2 minutes. This tornado was rated an EF0 with no known damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyThe tornado archive for California, 2013Warnings in California, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439895.